Senior Report 6.19

Case Presentation by Dr. Sarah Hyatt

Chief complaint: “I can’t see.

HPI:  A 23 year old African American female comes into the ER because of a sudden loss of vision. She was working out in the gym when she accidentally hit herself in the eyes with an exercise band about one half hour prior to her arrival in the ED. She is very concerned because her eyes were open when this occurred. She states that she instantly experienced sudden loss of vision in her left eye. She denies any pain currently or foreign body sensation but states that she cannot see any light or movement out of her left eye. She denies any visual changes in her right eye.

PMH: asthma, sickle cell anemia

PSH: none

meds: albuterol prn

allergies: none

family history: hyperlipidemia, hypertension, sickle cell trait

Physical Exam:

Vitals: blood pressure 119/73, heart rate 75, respirations: 18,  temp. 36.3

General: well nourished, well developed 23 year old female in no acute distress.

HEENT: there are no abrasions to the face. The facial bones are non-tender to palpating without palpable crepitus. When you look at the patient’s left eye you see the following:

6.18-1

Pupils are equally round and reactive to light, although there is pain with constriction of the left pupil. Fluorecein stain does reveal some linear uptake around 5 o’clock on the left iris, with a negative Seidel’s test. There is no uptake in the right eye. Patient has 20/30 vision on the right but sensitivity to light only on the left, without detection of motion. Slit lamp exam is unremarkable on the right and reveals an anterior chamber with a large amount of blood on the left that has a small amount settled on the bottom and without any lenticular dislocation. Ocular pressure is 12 on the right and 16 on the left.

Neuro: extra ocular movements are intact and pain free. Face is symmetric. Patient spontaneously moves all 4 extremities.

Questions:

1)  What treatment should you initiate for this patient?

a) Analgesia, prompt ophthalmology consultation

b) Timolol, homatropine, eye patch, analgesia, prompt ophthalmology consultation

c) Timolol, homatropine, outpatient follow up with ophthalmology in 3-5 days

d) Timolol, homatropine, prednisolone, eye shield, follow up with ophthalmology in one week

2)  What treatment should be avoided in this patient?

a) Carbonic anhydrase inhibitors

b) Topical beta blockers

c) Analgesics

d) homatropine

3)  After speaking with ophthalmology and arranging follow up, we are preparing to discharge the patient. Her hyphema has started to settle and she is encouraged as she is now starting to see shapes and movement. Although it looks like the hyphema will eventually take up less than 1/3 of the anterior chamber, and she will likely do well, we counsel her that it is very important that she follow closely with an ophthalmologist as there are certain complications that she needs monitored for. What is the most common complication?

a) Re-bleeding

b) Corneal blood staining

c) Traumatic glaucoma/elevated intraocular pressure

d) Vision loss

 

Answers:

1)  b

2)  a

3)  a

Discussion:

Question 1:

Treatment of a hyphema usually involves prompt consultation with ophthalmology. Previously these patients had been admitted and followed in-patient, although ophthalmologists now often follow most uncomplicated cases as outpatients. Treatment typically consists of things to lower the intraocular pressure – topical beta blockers and sometimes oral carbonic anhydrase inhibitors; cycloplegics to prevent papillary movement (so long as the patient’s intraocular pressures are not elevated); an eye patch to avoid movement during the daytime; shield at night to avoid further injury; and instructions to keep the head of the bed >45 degrees while resting to allow the blood to settle and avoid clogging the trabecular meshwork. Although topical steroids may prevent re-bleeds and treat iridocyclitis, this is best left to the discretion of the treating ophthalmologist as these patients will require frequent eye exams to make sure there is no corneal infection or perforation.  Additionally, NSAIDS such as aspirin should be avoided for treatment of pain as they have platelet inhibiting properties and could, in theory, place patients at a higher risk of re-bleeding. Most small hyphemas will reabsorb on their own, but larger ones may require surgical intervention.  Care should be taken to look for an irregular pupil or positive Seidel’s Test (oozing of fluorescien stain secondary to leakage of fluid from the anterior chamber) on exam as these can be signs of globe rupture.

Question 2:

Sickle cell patients should not receive carbonic anhydrase inhibitors as they can lead to increased sickling and blockage of the trabecular meshwork with resultant elevated intraocular pressures. Because of the possiblility of sickling, patients with sickle cell disease are at increased risk of increased ocular pressure and significant vision loss, and should be monitored closely or admitted. Patients with sickle cell disease are also more susceptible to elevated intraocular pressures (ie- 24mm Hg as opposed to 50mm in patients without hemoglobinopathy). Because of this they are at increased risk of ischemic damage, and are also at increased risk of re-bleeding, both of which can contribute to increased vision loss.

It is also important to remember to question patients about personal or family histories of other blood dyscrasias and to check a CBC, PT/PTT/INR on these patients. Those with increased bleeding tendencies (i.e. – hemophilia) may need treatment to normalize their clotting capabilities, as increased bleeding can put them at risk for complications such as glaucoma and vision loss. Hyphemas can also occur secondary to retinoblastoma or melanoma of the iris and so cancer should remain in the differential as well, especially if there is no traumatic cause of the hyphema. This is especially important since hyphemas, in the absence of significant trauma, can be a symptom of ocular cancers or abuse in young children.

Question 3:

The most common complication of hyphemas is a re-bleed.  This typically occurs 3-5 days after the initial bleed and can happen in up to 30% of patients. With a re-bleed there is increased risk for visual loss and elevations of intraocular pressure, sometimes so much that these patients require surgical washout of the hyphema. Usually patients whose hyphema occupies 1/3 or less of the anterior chamber are at lower risk of this complication, and often have resolution of their hyphema in 4-5 days. Patients are at increased risk of a rebleed if their visual acuity is < 20/200; have a hyphema that occupies more than 1/3 of the anterior chamber, are delayed > 1 day in seeking medical attention, or have elevated intraocular pressures on exam.

Other complications include elevated intraocular pressure/glaucoma from blockage of the trabecular meshwork, corneal blood staining, and formation of synechia.  It is important to instruct patients not to lay flat, to keep the head of their bed >45 degrees, and to avoid video games, reading or other activities with frequent eye movement as this can put them at risk for increased complications (such as glaucoma). Patients should have follow up arranged with opthamology prior to their discharge and should return to the ED should they notice decreased vision or increased pain.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: